South Dakota, 2011

Hail in South Dakota, June 12, 2011

June 12, 2011 · NWS UNR · 1 event in 1 county or zone

Quarter sized hail fell over eastern Bennett County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Quarter sized hail fell over eastern Bennett County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 12, 7:41 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 12, 7:41 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
841 PM MDT SUN JUN 12 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER FAR
NORTHWESTERN SD MOVING INTO SOUTHWESTERN ND...WITH SURFACE TROF
EXTENDING SOUTH ACROSS WESTERN SD. UPPER LEVEL ANALYSIS SHOWS
SHORTWAVE CROSSING EASTERN MT AND CENTRAL WY...WITH OTHER
IMBEDDED ENERGY ACROSS WESTERN NEB INTO CENTRAL SD.

KUDX RADAR SHOWING MAIN BAND OF SEVERE STORMS MOVING NORTH AND
EAST OUT OF THE CWA. SOME LINGERING STORMS REMAIN ACROSS FAR
NORTHWESTERN SD INTO CENTRAL SD AND PORTIONS OF SOUTHWESTERN SD.
THE RISK FOR SEVERE STORMS WILL CONTINUE ACROSS SOUTH CENTRAL SD
FOR THE NEXT FEW HOURS AS LOW LEVEL JET INTENSIFIES OVER THE
CENTRAL DAKOTAS AND GOOD INSTABILITY REMAINS. THE MAIN THREAT FROM
ANY SEVERE STORMS WILL BE STRONG WIND GUSTS. SKIES ARE VARIABLY
CLOUDY WITH TEMPS MOSTLY IN THE 60S AND LOWER 70S.

MOST OF THE THUNDERSTORM ACTIVITY WILL BE OVER BY 06Z OR
SO...ESPECIALLY ANY SEVERE THREAT...WITH A FEW LINGERING SHOWERS
AND STORMS POSSIBLE OVERNIGHT OVER EASTERN AREAS. THE THREAT FOR
FLASH FLOODING HAS ENDED ACROSS THE AREA...SO HAVE CANCELLED THE
FLASH FLOOD WATCH. HAVE UPDATED TO ADJUST OR CANCEL VARIOUS
WATCHES AND MAKE ADJUSTMENTS TO POPS...CLOUD COVER...AND WINDS
BASED ON CURRENT TRENDS.

&&

.PREV DISCUSSION... /ISSUED 235 PM MDT SUN JUN 12 2011/

DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER EAST
CENTRAL WY...WITH SOUTHERLY FLOW TO THE EAST OF THE LOW ACROSS MUCH
OF THE CWA. WEAK WARM FRONT EXTENDS NORTHEAST OF THE LOW INTO THE
BLACK HILLS AREA AND NORTHWESTERN SD. UPPER LEVEL ANALYSIS SHOWS
STRONG SHORTWAVE TROF MOVING EASTWARD ACROSS WESTERN WY. ANOTHER
IMPULSE IS LOCATED ACROSS NORTHERN CO INTO SOUTHEAST WY...MOVING
NORTHEASTWARD. SKIES ARE PARTLY CLOUDY/MOSTLY SUNNY RIGHT NOW WITH
TEMPS IN THE 70S AND LOWER 80S. WINDS ARE SOUTHERLY AT MOST
LOCATIONS...GUSTING UP TO 30 MPH IN SPOTS. KUDX RADAR SHOWING A FEW
THUNDERSTORMS TRYING TO DEVELOP EARLY THIS AFTERNOON OVER THE
CWA...BUT HAVE HAD A HARD TIME SUSTAINING THEMSELVES TO THIS POINT.
REGIONAL RADARS SHOW MORE INTENSE STORMS NOW JUST SOUTH AND WEST OF
THE CWA...HEADING IN THIS DIRECTION.

ANOTHER ACTIVE LATE AFTERNOON AND EVENING IS ON TAP AS UPPER LEVEL
DISTURBANCES MOVE INTO THE AREA LATE THIS AFTERNOON AND SURFACE LOW
MOVES INTO THE BLACK HILLS AREA. LOW LEVEL MOISTURE CONTINUES TO
PUSH NORTHWARD INTO THE CWA...WITH DEWPOINTS IN THE 50S AND LOWER
60S. INSTABILITY WILL CONTINUE TO INCREASE...WITH CAPE VALUES OF
1500 TO 2500 J/KG IN PLACE ACROSS MUCH OF THE AREA. SHEAR WILL BE
SUFFICIENT FOR SUPERCELLS...STRONGEST ACROSS WESTERN INTO CENTRAL SD
THIS EVENING...AS LOW LEVEL JET INTENSIFIES. TORNADO WATCH HAS BEEN
ISSUED FOR NORTHEASTERN WY AND MUCH OF WESTERN SD UNTIL 02Z.

STORMS WILL BEGIN TO INCREASE IN COVERAGE AND INTENSITY SHORTLY AS
CAP ERODES IN MANY AREAS. THE UPPER LEVEL WAVE SHOULD ARRIVE BY
EARLY EVENING AND BRING MORE WIDESPREAD ACTIVITY THROUGH THE
EVENING...ESPECIALLY OVER NORTHERN PORTIONS OF THE CWA. THE GREATEST
THREAT FOR SEVERE STORMS WILL BE FROM NORTHEASTERN WY AND THE BLACK
HILLS...INTO THE NORTHWEST AND WEST CENTRAL SD PLAINS. LARGE HAIL
WILL BE THE BIGGEST THREAT FROM SEVERE STORMS...WITH STRONG WIND
GUSTS ALSO EXPECTED. AN ISOLATED TORNADO OR TWO IS A POSSIBILITY...
ESPECIALLY ACROSS FAR NORTHEASTERN WY INTO NORTHWESTERN SD...
NORTHEAST OF THE LOW AND NEAR THE WARM FRONT.

ANOTHER CONCERN WILL BE THE THREAT FOR HEAVY RAINFALL AND FLASH
FLOODING. PRECIPITABLE WATER IS PROGGED TO BE IN THE 1.00 TO 1.30
INCH RANGE FROM FAR NORTHEASTERN WY INTO MUCH OF WESTERN SD LATE
THIS AFTERNOON AND EVENING...WHICH IS ABOUT 150 PERCENT OF NORMAL.
SOME AREAS RECEIVED HEAVY RAINFALL YESTERDAY AND THE GROUND IS
RATHER SATURATED IN MANY AREAS. STORMS SHOULD MOVE AT A DECENT
SPEED...BUT THERE IS THE POSSIBILITY OF TRAINING STORMS. WITH GOOD
POTENTIAL FOR AT LEAST LOCALLY SIGNIFICANT RAINFALL...A FLASH FLOOD
WATCH IS IN EFFECT FOR FAR NORTHEASTERN WY AND MUCH OF WESTERN SD
THROUGH THE EVENING.

STORMS WILL MOVE OUT OF THE AREA LATER THIS EVENING AND OVERNIGHT.
AS SURFACE LOW MOVES SOUTH AND EAST OF THE AREA LATER TONIGHT AND
MONDAY...WINDS WILL SHIFT TO THE NORTH-NORTHWEST AND ATMOSPHERE WILL
DRY OUT A BIT. A FEW STORMS ARE POSSIBLE MONDAY AFTERNOON WITH THE
HEATING OF THE DAY...ESPECIALLY OVER THE BLACK HILLS. THE THREAT FOR
SEVERE STORMS WILL BE LOW ON MONDAY...BUT A STRONG TO POSSIBLY
SEVERE STORM OR TWO CERTAINLY LOOKS POSSIBLE...ESPECIALLY FROM THE
BLACK HILLS EASTWARD. HIGHS MONDAY WILL BE IN THE 70S AND LOWER
80S.

ANOTHER STRONG WAVE WILL CROSS THE REGION LATER MONDAY NIGHT INTO
TUESDAY...BRINGING MORE SHOWERS AND THUNDERSTORMS. BEST CHANCES LOOK
TO BE OVER NORTHWESTERN SD. HIGHS WILL BE IN THE 70S TO NEAR 80
DEGREES. THE AREA WILL DRY OUT TUESDAY NIGHT INTO WEDNESDAY.

EXTENDED...A WEAK UPPER LEVEL RIDGE WILL BRING DRY CONDITIONS TO THE
AREA ON WEDNESDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL CROSS
THE NORTHERN PLAINS FROM THURSDAY THROUGH SATURDAY...BRINGING DAILY
CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND TSTMS. TEMPS
WILL REMAIN NEAR OR SLIGHTLY WARMER THAN AVERAGE THRU THE PERIOD.

AVIATION...THRU 06Z...SCT TSTMS WILL CONTINUE ACROSS EASTERN
PORTIONS OF THE CWA...TOWARD CENTRAL SD. SOME OF THE TSTMS MAY BE
SEVERE WITH HAIL AND DAMAGING WIND GUSTS. LOCAL MVFR/IFR CONDS
CAN BE EXPECTED IN AND NEAR ANY STORMS...OTHERWISE VFR CONDS ARE
EXPECTED. AFT 06Z...LOCAL AREAS OF MVFR/IFR CONDS DUE TO CIGS/FOG
ARE POSSIBLE ON THE PLAINS OF NERN WY/WRN SD. CONDITIONS WILL
IMPROVE AFT 15Z.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 12, 7:52 PM MST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
852 PM MDT SUN JUN 12 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
852 PM MDT (952 PM CDT) SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE ACROSS SOUTH CENTRAL SOUTH DAKOTA LATE
THIS EVENING. THERE IS STILL A RISK FOR SEVERE STORMS LATE THIS
EVENING...WITH STRONG WIND GUSTS THE MAIN THREAT. ISOLATED STORMS ARE
POSSIBLE OVERNIGHT ACROSS EASTERN PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST EACH DAY OVER
VARIOUS PARTS OF THE AREA AS SEVERAL DISTURBANCES MOVE THROUGH.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 12, 8:05 PM MST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
905 PM MDT SUN JUN 12 2011

SDZ042-044-130345-
BENNETT SD-SHANNON SD-
905 PM MDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENNETT AND
SOUTHEASTERN SHANNON COUNTIES UNTIL 945 PM MDT...

AT 900 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF PINE RIDGE...MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MANDERSON...
  WOUNDED KNEE...
  PORCUPINE...
  BATESLAND...
  SWETT...
  KYLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SCHILD
Special weather statement, Jun 12, 8:51 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
951 PM MDT SUN JUN 12 2011

SDZ042-044-130445-
BENNETT SD-SHANNON SD-
951 PM MDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENNETT AND SOUTHEASTERN
SHANNON COUNTIES UNTIL 1045 PM MDT...

AT 946 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF BATESLAND...OR 19 MILES NORTHEAST
OF PINE RIDGE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MARTIN...
  BATESLAND...
  SWETT...
  ALLEN...

SCHILD
Special weather statement, Jun 12, 8:53 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
953 PM MDT SUN JUN 12 2011

SDZ044-046-047-049-130500-
BENNETT SD-MELLETTE SD-TODD SD-TRIPP SD-
1053 PM CDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR MELLETTE...SOUTHEASTERN
BENNETT...TODD AND NORTHWESTERN TRIPP COUNTIES UNTIL MIDNIGHT
CDT/1100 PM MDT/...

AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF
WESTOVER TO 6 MILES NORTH OF KILGORE...AND MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MISSION...
  WINNER...
  WOOD...
  OKREEK...
  WITTEN...
  IDEAL...
  KEYAPAHA...
  CLEARFIELD...
  HAMILL...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SCHILD
Local storm report, Jun 12, 8:54 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
954 PM MDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             7 W DOWNTOWN HOT SPRING 43.43N 103.62W
06/12/2011  E1.00 INCH       FALL RIVER         SD   LAW ENFORCEMENT

0355 PM     HAIL             19 WNW ROCKYPOINT       44.97N 105.47W
06/12/2011  E1.00 INCH       CAMPBELL           WY   PUBLIC

0403 PM     HAIL             W DOWNTOWN GILLETTE     44.29N 105.50W
06/12/2011  M1.25 INCH       CAMPBELL           WY   LAW ENFORCEMENT

            REPORTED ON WEST SIDE OF TOWN

0415 PM     TSTM WND GST     18 NE WRIGHT            43.93N 105.25W
06/12/2011  E60.00 MPH       CAMPBELL           WY   TRAINED SPOTTER

0430 PM     TSTM WND GST     2 W FAIRBURN            43.69N 103.25W
06/12/2011  E60.00 MPH       CUSTER             SD   PUBLIC

0430 PM     HAIL             2 W FAIRBURN            43.69N 103.25W
06/12/2011  E0.88 INCH       CUSTER             SD   PUBLIC

0440 PM     TSTM WND GST     3 SE FAIRBURN           43.66N 103.16W
06/12/2011  E60.00 MPH       CUSTER             SD   TRAINED SPOTTER

0505 PM     TSTM WND GST     4 SE FOLSOM             43.80N 102.81W
06/12/2011  E65.00 MPH       CUSTER             SD   TRAINED SPOTTER

0505 PM     TSTM WND DMG     DEVILS TOWER            44.59N 104.71W
06/12/2011                   CROOK              WY   PARK/FOREST SRVC

            5 TO 10 MINUTES OF WIND BROKE OFF LIMBS ON COTTONWOOD
            TREES...UP TO 25 INCHES IN DIAMETER. ALSO HAD DIME SIZE
            HAIL.

0505 PM     TSTM WND GST     CARLILE                 44.48N 104.80W
06/12/2011  E60.00 MPH       CROOK              WY   TRAINED SPOTTER

0510 PM     HAIL             DEVILS TOWER            44.59N 104.71W
06/12/2011  E1.25 INCH       CROOK              WY   PUBLIC

0510 PM     TSTM WND GST     3 SE DEVILS TOWER       44.56N 104.67W
06/12/2011  E70.00 MPH       CROOK              WY   PUBLIC

0510 PM     HAIL             3 SE DEVILS TOWER       44.56N 104.67W
06/12/2011  E1.25 INCH       CROOK              WY   PUBLIC

0510 PM     TSTM WND GST     DEVILS TOWER            44.59N 104.71W
06/12/2011  E70.00 MPH       CROOK              WY   PUBLIC

0510 PM     HAIL             8 W DOWNTOWN SPEARFISH  44.50N 104.02W
06/12/2011  E0.50 INCH       LAWRENCE           SD   TRAINED SPOTTER

            MARBLE TO DIME SIZE HAIL.

0515 PM     HAIL             2 SE FARMINGDALE        43.95N 102.86W
06/12/2011  E0.88 INCH       PENNINGTON         SD   TRAINED SPOTTER

0518 PM     HAIL             HULETT                  44.68N 104.60W
06/12/2011  E1.00 INCH       CROOK              WY   TRAINED SPOTTER

            MARBLE TO QUARTER SIZE HAIL COVERED THE GROUND. ALSO
            HEAVY RAIN.

0535 PM     TSTM WND GST     5 NNE SCENIC            43.85N 102.51W
06/12/2011  E60.00 MPH       PENNINGTON         SD   TRAINED SPOTTER

0612 PM     TSTM WND GST     26 NW CASTLE ROCK       45.23N 103.80W
06/12/2011  M79.00 MPH       HARDING            SD   OTHER FEDERAL

            REPORTED BY INDIAN BUTTE RAWS...INBS2. TIME ESTIMATED
            BASED ON RADAR. TORNADIC SIGNATURE ON RADAR PASSED ABOUT
            3 MILES TO THE NORTH.

0620 PM     TSTM WND GST     30 S CAMP CROOK         45.12N 103.98W
06/12/2011  E70.00 MPH       BUTTE              SD   PUBLIC

            WIND MOVED UNOCCUPIED OUTHOUSE 100 YARDS.

0650 PM     HAIL             1 N REDIG               45.29N 103.55W
06/12/2011  E1.00 INCH       HARDING            SD   STORM CHASER

0650 PM     TSTM WND GST     1 N REDIG               45.29N 103.55W
06/12/2011  E60.00 MPH       HARDING            SD   STORM CHASER

            TWO ROAD CONSTRUCTION SIGNS AND SOME CONES WERE BLOWN 500
            FEET INTO A FIELD.

0705 PM     TSTM WND GST     2 W REVA                45.55N 103.12W
06/12/2011  E60.00 MPH       HARDING            SD   LAW ENFORCEMENT

            PEA HAIL AND RAINING HEAVILY.

0725 PM     TSTM WND GST     1 E RALPH               45.77N 103.04W
06/12/2011  E60.00 MPH       HARDING            SD   TRAINED SPOTTER

0825 PM     HAIL             1 W ALLEN               43.28N 101.95W
06/12/2011  E0.88 INCH       BENNETT            SD   TRAINED SPOTTER

&&

BUNKERS
Special weather statement, Jun 12, 9:43 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1043 PM MDT SUN JUN 12 2011

SDZ046-047-049-130545-
MELLETTE SD-TODD SD-TRIPP SD-
1143 PM CDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MELLETTE...EASTERN
TODD AND NORTHWESTERN TRIPP COUNTIES UNTIL 1245 AM CDT...

AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
KENNEBEC TO 8 MILES EAST OF LAKEVIEW...AND MOVING NORTHEAST AT 35
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WINNER...
  LITTLEBURG...
  HIDDEN TIMBER...
  CARTER...
  KEYAPAHA...
  WITTEN...
  CLEARFIELD...
  IDEAL...
  HAMILL...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY.

BUNKERS
Special weather statement, Jun 12, 10:21 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1121 PM MDT SUN JUN 12 2011

SDZ043-044-046-047-130600-
BENNETT SD-JACKSON SD-MELLETTE SD-TODD SD-
1221 AM CDT MON JUN 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MELLETTE...EASTERN
BENNETT...EXTREME SOUTHEASTERN JACKSON AND WESTERN TODD COUNTIES
UNTIL 100 AM CDT/MIDNIGHT MDT/...

AT 1218 AM CDT/1118 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
SOUTHEAST OF NORRIS TO 7 MILES NORTHEAST OF MERRIMAN...AND MOVING
EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MISSION...
  HARRINGTON...
  PARMELEE...
  SPRING CREEK...
  ROSEBUD...
  SAINT FRANCIS...
  WOOD...
  LAKEVIEW...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS

The radar

The North Platte radar (KLNX), 152 km away, was scanning. The volume nearest the first event began at 05:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bennett

When
June 12, 10:32 PM MST
Where
Bennett County, 4 mi E of Vetal
Measured
1 in hail
Reported by
Public
Coordinates
43.220, -101.301

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306228.